Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Charleston, WV

April 5, 2003Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2003, 2:40 AM EST for Carter County, Greenup County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 2:40 AM EST (07:40 UTC)
Expired
Apr 5, 2003, 3:15 AM EST
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:05 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS51 KRLX 050740
SVRRLX
KYC043-089-050815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
238 AM EST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN KENTUCKY...
  GREENUP COUNTY IN KENTUCKY...

* UNTIL 315 AM EST...

* AT 233 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 11 MILES SOUTHWEST OF WEST PORTSMOUTH
  TO 2 MILES SOUTHEAST OF MOREHEAD...MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CARTER CAVES STATE   
  PARK...GRAYSON...GRAYSON LAKE STATE PARK...GREENUP AND OLIVE HILL.

--CALL TO ACTION--SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3873 8328 3846 8343 3811 8365 3810 8300
          3847 8276 3874 8289

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:08 PM EST, 10 hours 32 minutes earlier.

Area forecast discussion, Apr 4, 4:08 PM EST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EST FRI APR 4 2003

*********************************************************************
408 PM EST FRI APR 4 2003

TONIGHT AND SATURDAY...ISOLATED CONVECTION BREAKING OUT AT THIS TIME
WITH STRONGEST CELL OVER LOGAN COUNTY.  DISTANCE FROM
FRONT...MARGINAL STABILITY INDICES AND WIND FIELDS SHOULD PRECLUDE
SVR THIS EVENING.  TOR WRITTEN BY ILN FOR MIAMI VERY CLOSE TO
FRONT.  ACTIVITY SHOULD ACTUALLY WANE WITH SUNSET.

COLD FRONT CROSSES THE AREA FIRST THING SATURDAY MORNING...JUST
BEFORE THE DAWN KENTUCKY AND OHIO.  INCREASE POPS AFTER MIDNIGHT BUT
OPTED NOT TO GO MORE THAN LIKELY.  INDICES ALONG FRONT AGAIN
MARGINAL...MOST IMPRESSIVE FACTOR CONTINUES TO BE UPPER DIVERGENCE
SHOWN.  IT LOOKS DIFFERENT ON DIFFERENT RUNS AND DIFFERENT MODELS
BUT IS THERE IN ONE FORM OR ANOTHER IN MOST CASES.  THINK IT IS
WORTH MENTION OF THUNDER ALL ZONES BUT NOT SURE ON SEVERITY GIVEN
DIURNAL TIMING.  ALSO...LOW LEVEL WIND FIELD ON MESO ETA NOT QUITE
AS IMPRESSIVE AS ON EARLIER RUNS.

FRONT MOVES THROUGH BY NOON FOLLOWED BY CLEARING.  H8 MOISTURE SHOWN
NORTHERN ZONES LATE IN DAY LOOKS LIKE CUMULUS INDUCED BY COOLING AT
THAT LEVEL.

NOT FAR FROM MOS.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
MODELS ARE CONSISTENT INDICATING DISSIPATING CLOUDS AS COOL DRY HIGH
PRESSURE SINKS SOUTH ON SAT NIGHT/SUN MORNING.  NEXT SYSTEM
APPROACHES LATE IN THE DAY ON SUNDAY...BUT SOUTHEAST FLOW IS PRETTY
STRONG WITH 850 FLOW OF 30 TO 40 KTS EXPECTED.  THIS SHOULD PROTECT
MUCH OF THE AREA WEST OF THEM MOUNTAINS FROM SEEING RAIN UNTIL LATER
SUNDAY NIGHT.

SURFACE LOW WILL SPLIT WITH ON PIECE MOVING THROUGH OHIO...NORTHWEST
OF THE AREA AND A SECOND LOW REFORMING OVER THE MID ATLANTIC COAST.
LOOKS LIKE THE REGION WILL BE IN BETWEEN SYSTEMS...MEANING THE
PRECIPITATION AMOUNTS WILL BE LIMIT WITH THE HIGHEST POPS IN THE
SOUTHERN MOUNTAINS AND ACROSS SOUTHEAST OHIO AND NW WV.  MODELS ARE
STARTING TO SHOW A PRETTY GOOD DRY SLOT FOR MONDAY.  THIS MAY LIMIT
PRECIP TO THE MORNING HOURS.  IF THE DRY SLOT IS STRONG
ENOUGH...SOME SUN COULD APPEAR OVER THE SOUTH WHICH WOULD CAUSE
FORECAST HIGH TEMPS TO BE MUCH LOWER THAN WHAT WOULD BE REALIZED.
WILL HAVE TO WATCH THIS AS THIS IS REALLY THE FIRST RUN TO SUGGEST
SUCH A STRONG DRY SLOT.

FOR MONDAY NIGHT INTO TUESDAY...WRAP AROUND LOW LEVEL MOISTURE AND
UPSLOPE CONDITIONS KICK IN AND KEEP LOW CLOUDS AND LIGHT
SHOWERS...MAINLY IN THE MOUNTAINS.  WILL HAVE TO WATCH HOW MUCH COLD
AIR COMES IN AS MODELS SHOW 850 TEMPS DROPPING TO -5C TO -8C.  THIS
COULD CAUSE SOME SNOW TO APPEAR IN THE HIGHER ELEVATIONS.  WILL
WATCH THIS AS WELL.

FOR TEMPS...GUIDANCE NUMBERS LOOKED PRETTY GOOD MOST PERIODS...SAVE
ON SUNDAY WHERE THE MAV NUMBERS LOOKED WAY TO COOL.  WITH SUNSHINE
AND 850 TEMPS BETWEEN 1C AND 5C ACROSS THE AREA WOULD EXPECT TEMPS
AROUND 55 TO 60 DEGREES AREA WIDE.  HAVE GONE ABOVE GUIDANCE THIS
PERIOD...SIMILAR TO PREVIOUS FORECAST.  WILL NEED TO WATCH HOW
QUICKLY THE CLOUDS RETURN HOWEVER AS THEY COULD ATTEMPT TO BRING A
HALT TO AFTERNOON HEATING.

TUES ON -->

GFS MORE PROGRESSIVE EXITING SYM TUES...ECMWF/UKMET/CANADIAN CONT TO
HV SLOWER SLTN.  IF YOU GO WITH 06Z GFS PRECIP WUD END MON NGT.  PER
HPC WL OPT FOR SLOWER EXIT INTO LT TUES..THUS POPS RMN DAY 4.  LNG
RANGE MDLS DEPICT SFC ANTICYCLONE BLDNG IN FM MIDWEST FOR RMDR OF
THE WEEK.  SFC RDG MVS OFF ERN SEABRD BY DAY 6 WHICH WL COMMENCE
ANOTHER WRMUP BACK ABV SEASONAL VALUES.

FCST HIGHS LEFT PRETTY MUCH IN TACT...MIN NEED SOME ADJUSTMENTS.
KEPT WED MRNG LOW ABV GUID GVN SOME RESIDUAL CLDS LFT BHND FM FRNT
SO A CAT ABV GUID THERE...OTRW ENSEMBLE NMBRS ON TRACK WITH OP GFS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

TRM/ESS/99
*********************************************************************
1055 AM EST FRI APR 4 2003

RAISED TEMPS A BIT FOR THE AFTERNOON BASED ON OBS.  SHOULD NOT BE
MUCH MORE RISE OWING TO CLOUDS...AND I ALSO ANTICIPATE SCATTERED
SHOWERS NORTHWEST HALF MUCH OF AFTERNOON...WHERE GREATEST TEMP
CHANGE WAS MADE.

TRM
*********************************************************************
300 AM EST FRI APR 4 2003

TODAY THROUGH SATURDAY...

WARM NIGHT OUT AS CIRRUS DECK OVERHEAD KEEPING TEMPS UP.  REGIONAL
RADARS SHOWING PRECIP ALONG THE FRONT ACROSS THE MIDWEST WITH
ENHANCEMENT OVER PAST HOUR.  SFC MAP SHOWS FRONTAL BOUNDARY
STRETCHING FROM DELMARVA BACK THROUGH WESTERN
PENNSYLVANIA...WESTWARD TO A SFC LOW OVER KANSAS.

A VORT MAX CURRENTLY OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE
ACROSS REGION LATER THIS MORNING.  IT WILL COME THROUGH AT A BAD
TIME OF DAY TO BRING MUCH OF A THUNDER THREAT AS WELL AS SIGNIFICANT
PRECIP.  HOWEVER...MODELS INDICATE DECENT LIFT WITH THIS FEATURE AND
MAY BE ENOUGH DYNAMICS TO PRODUCE A RUMBLE OR TWO.  THAT FEATURE
PASSES BY WHILE THE FRONT REMAINS WELL TO THE WEST...AND COULD SEE
SOME SCATTERED TSRA DEVELOP IN THE WARM SECTOR...ESPECIALLY IF THERE
IS MUCH AFTERNOON HEATING.  AM EXPECTING CLOUDS TO CONTINUE TO
THICKEN DURING THE DAY AND THIS SHOULD INHIBIT HEATING SOME.
LEANING TOWARD THE COOLER MAV NUMBERS FOR HIGHS.  AS FOR POPS WILL
STAY WITH CHANCE ONLY...DESPITE LIKELY POPS GIVEN BY GUIDANCE.  FEEL
THAT WILL SCATTERED CONVECTION...HIGH CHANCE SHOULD COVER.  WILL
GRADIENT POPS FROM NORTHWEST TO SOUTHEAST.

AS FRONT APPROACHES TONIGHT WILL INCREASE POP TO LIKELY.  OPTED NOT
TO GO WITH CAT POPS AS BEST ENERGY REMAINS TO THE NORTH.  SHOULD SEE
ONE MORE MILD NIGHT BEFORE FRONT PASSES...AND WILL LEAN TO WARMER
SIDE OF GUIDANCE.  FRONT EXITS SATURDAY MORNING AND POPS SHOULD
DIMINISH WEST TO EAST DURING MORNING HOURS.  SATURDAY TEMPS SHOULD
BE BACK TO SEASONAL VALUES AND ABOUT 10 DEGREES COOLER THAN TODAY.

SATURDAY NIGHT THROUGH THURSDAY...
NEXT LOW PRESSURE SYSTEM BEGINS AFFECTING CWA SUNDAY NIGHT WITH
SCATTERED SHOWERS AHEAD OF A WARM FRONT. MODELS HAVE BEEN
INCONSISTENT WITH THIS SYSTEM...BUT FEEL THE MORE AMPLIFIED AND
SLOWER SOLUTION OF THE EURO MODELS IS PREFERRED. THUS...EXPECT
THE MAIN SURFACE LOW AND ATTENDING COLD FRONT TO SLOWLY PUSH ACROSS
THE CWA LATER MONDAY.  HOWEVER...A SURFACE WAVE MAY DEVELOP ALONG
THE FRONT OVER THE SOUTHEASTERN STATES MONDAY NIGHT AND MOVE
NORTHEAST TUESDAY...RESULTING IN LINGERING SHOWERS THROUGH MUCH OF
TUESDAY BEFORE HIGH PRESSURE WITH DRIER AND COOLER AIR TAKES CONTROL
FOR WEDNESDAY AND THURSDAY.

HC/JMV
*********************************************************************
943 PM EST THU APR 3 2003

HAVE MADE A FEW TWEAKS TO THE DPT GRIDS AS WE WERE 10-15 DEGREES
HIGHER THAN CURRENT VALUES.  IN ADDITION...LOSS OF WIND...CLEAR
SKIES AND LIGHT WINDS HAS RESULTED IN THE TEMPERATURES AT ELKINS AND
GREEN BANK NATIONAL RADIO OBSERVATORY QUICKLY FALLING INTO THE 40S.
HAVE TWEAK THE HOURLY TEMP GRIDS TO REFLECT THIS TREND.

WILL ALSO TWEAK THE WINDS DOWN TO SHOW THE CURRENT AND EXPECTED
WINDS OVERNIGHT.

JSH
*********************************************************************
Hazardous weather outlook, Apr 4, 4:57 PM EST, 9 hours 43 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
ACROSS SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY AND WESTERN WEST
VIRGINIA.  A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
APPROACH FROM THE WEST AFTER MIDNIGHT TONIGHT.  THE PRIMARY THREAT
WITH THUNDERSTORMS IN THIS LINE...IF THE HOLD TOGETHER...WILL BE
LARGE HAIL OR...A BIT LESS LIKELY...DAMAGING WIND GUSTS.  THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE DEVELOPING
WEATHER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TRM

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.